Hail, Dunklin
- When
- March 31, 7:10 PM CST to 7:15 PM CST
- Where
- Dunklin County, Kennett
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.230, -90.070
An upper level disturbance moved across the Mid-South during the afternoon and evening hours of March 31, 2015. The disturbance interacted with an unstable airmass and produced scattered to numerous thunderstorms across the Mid-South.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance moved across the Mid-South during the afternoon and evening hours of March 31, 2015. The disturbance interacted with an unstable airmass and produced scattered to numerous thunderstorms across the Mid-South. A severe storms with damaging winds occurred in the Bootheel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 31, 5:59 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 659 PM CDT TUE MAR 31 2015 .DISCUSSION... UPDATED FOR THE 00Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 536 PM CDT TUE MAR 31 2015/ UPDATE... UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR EAST AND NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE THROUGH 10 PM CDT. DISCUSSION... A SECONDARY SHORTWAVE UPSTREAM ACROSS EASTERN KANSAS AND WESTERN MISSOURI WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING. THERE HAS BEEN A RECENT UPSWING IN CONVECTION ACROSS NORTHEAST ARKANSAS INTO NORTHWEST TENNESSEE. THE AIRMASS TO THE SOUTH OF THIS ONGOING THUNDERSTORM ACTIVITY IS INCREASINGLY MORE UNSTABLE WITH LATEST MESOANALYSIS INDICATING MLCAPE VALUES BETWEEN 1000-1500 J/KG...ALONG WITH MID LEVEL LAPSE RATES AROUND 7.0 C/KM...ESPECIALLY NEAR THE INTERSTATE 40 CORRIDOR. AS THUNDERSTORMS MOVE SOUTHEAST THROUGH THE EVENING THEY SHOULD INTENSIFY AND MAY BECOME SEVERE. THE GREATEST SEVERE WEATHER THREAT THIS EVENING WILL BE LARGE HAIL. FURTHER SOUTH...THE LEAD SHORTWAVE CONTINUES TO MOVE EAST WITH ISOLATED SEVERE STORMS STILL MOVING ACROSS PORTIONS OF NORTHEAST MISSISSIPPI. THE AIRMASS IN THESE AREAS REMAINS UNSTABLE WITH LARGE HAIL A CONTINUED THREAT. INSTABILITY OVER THESE LOCATIONS SHOULD WANE EARLY THIS EVENING WITH THE THREAT FOR SEVERE WEATHER IN THESE LOCATIONS ENDING AROUND SUNSET. IN BETWEEN ACROSS FAR NORTH MISSISSIPPI...AN OUTFLOW BOUNDARY FROM THE SOUTHERN CONVECTION HAS LIFTED NORTH AND STABILIZED THE AIRMASS WHERE THERE REMAINS NO SEVERE THUNDERSTORM WATCH. NORTHERN STORMS SHOULD PROGRESS SOUTHWARD INTO THESE LOCATIONS LATER THIS EVENING BUT SHOULD BE IN THE PROCESS OF WEAKENING WITH LOSS OF BETTER DAYTIME CONVECTION. THIS WILL BE MONITORED CLOSELY THOUGH THROUGH THE EVENING AND MAY BE ADDED BACK INTO THE NORTHERN WATCH IF NEEDED. UPDATED ZONES AND GRIDS HAVE BEEN SENT ALONG WITH HAZARDS. PLAN TO UPDATE THE HAZARDOUS WEATHER OUTLOOK SHORTLY. JLH && .PREV DISCUSSION... /ISSUED 354 PM CDT TUE MAR 31 2015/ DISCUSSION... AN UNSTABLE GULF AIRMASS PREVAILED OVER THE MIDSOUTH THIS AFTERNOON. GOES WATER VAPOR IMAGERY SHOWED A DISTINCT MIDLEVEL SHORTWAVE ENTERING AR FROM OK WHICH HAS HELPED TO FURTHER DESTABILIZE THE ATMOSPHERE. 12Z LZK SOUNDING SHOWED STEEP MIDLEVEL LAPSE RATES PRIOR SHORTWAVE ARRIVAL...NEARLY DRY ADIABATIC FROM 740MB UP TO 575MB. MINUS 20C LEVELS WERE IMPRESSIVELY LOW AT 19.3KFT. 18Z NAM SOUNDINGS SHOWED DOWNSTREAM SURFACE- BASED CAPE VALUES OF 2000 TO 2500 J/KG OVER NORTH MS AT 21Z...WITH LIMITED CINH. EXPECT THUNDERSTORMS TO CONTINUE OVER NORTH MS THROUGH THE EARLY TO MIDDLE EVENING... BEFORE THE SHORTWAVE EXITS AND THE BOUNDARY LAYER STABILIZES. THUNDERSTORM CHANCES WILL LIKELY INCREASE OVER NORTHEAST AR THIS EVENING...AS A MORE SUBTLE NORTHWEST FLOW SHORTWAVE DROPS INTO SOUTHERN MO. THESE STORMS WOULD LIKELY BECOME ROOTED IN AN ELEVATED UNSTABLE LAYER AND MOVE SOUTHEAST INTO WEST TN AND NORTHEAST MS DURING THE LATE EVENING/EARLY OVERNIGHT. WEDNESDAY MAY SEE STRONGER CONVECTIVE CAPPING UNDER SHORTWAVE RIDGING ALOFT. ANY STORM THAT MANAGES TO BREAK THE CAP COULD TAP INTO SOME IMPRESSIVE INSTABILITY...WITH 18Z/31 NAM SHOWING 3500-4000 J/KG OF SURFACED BASED CAPE OVER THE EASTERN AR AND NORTHWEST MS DELTA. UPPER LEVEL HEIGHTS WILL BEGIN FALLING THURSDAY...WITH THE APPROACH OF A MIDLEVEL SHORTWAVE THROUGH THE LOWER AND MIDDLE MS RIVER VALLEY. THIS WILL WEAKEN CONVECTIVE INHIBITION FROM EAST CENTRAL AR THROUGH WEST TN THURSDAY AFTERNOON. THURSDAY NIGHT WILL SEE A SLOW MOVING SURFACE COLD FRONT DROPPING THROUGH THE OZARKS. FRONTAL SPEED SHOULD INCREASE ON FRIDAY...WITH SYNOPTIC SCALE HEIGHT FALLS MOVING INTO THE LOWER AND MIDDLE MS RIVER VALLEY. PREFRONTAL AND POST FRONTAL SURFACE WINDS MAY APPROACH WIND ADVISORY CRITERIA. DRY MIDCONTINENTAL SURFACE HIGH PRESSURE WILL SETTLE INTO THE MIDSOUTH SATURDAY...WITH LOW HUMIDITIES...SUNNY SKIES AND LIGHT WINDS. LOW LEVEL RETURN FLOW AROUND THE WESTERN PERIPHERY OF THE DEPARTING SURFACE RIDGE MAY BRING SUFFICIENT INSTABILITY INTO THE DELTA FOR A FEW THUNDERSTORMS SUNDAY AFTERNOON. PWB && .AVIATION... 00Z TAF CYCLE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE TAF SITES THROUGH MID EVENING WITH PREVAILING VFR CIGS WITH TEMPORARY REDUCTIONS OF CIGS/VSBYS IN CONVECTION. MOST OF THE CONVECTION SHOULD DIMINISH PRIOR TO 01/05Z WITH MAINLY VFR CIGS. LOWER LEVEL STRATUS AND FOG WITH MVFR CIGS/VSBYS SHOULD REDEVELOP AT KMEM...KJBR...AND KTUP TOWARDS 01/09Z AND PERSIST THROUGH EARLY WEDNESDAY. THIS MVFR CLOUD COVER SHOULD MIX OUT BY MID MORNING WITH VFR CIGS EXPECTED INTO THE AFTERNOON. SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP BY WEDNESDAY AFTERNOON WITH REINTRODUCTION OF POTENTIAL MVFR CIGS/VSBYS IN ANY CONVECTION. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 643 PM CDT TUE MAR 31 2015 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020145- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 643 PM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MID SOUTH THIS EVENING. THE PRIMARY RISK WITH ANY SEVERE STORMS WILL BE LARGE HAIL. VERY LARGE HAIL TO GOLFBALL SIZE OR GREATER WILL BE POSSIBLE WITH THE STRONGEST STORMS EARLY THIS EVENING. THE SEVERE WEATHER THREAT SHOULD DIMINISH LATER THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ADDITIONAL CHANCES FOR SEVERE WEATHER ON WEDNESDAY AFTERNOON AND AGAIN ON THURSDAY. SEVERE THUNDERSTORM CHANCES WILL INCREASE AREAWIDE WITH THE PASSAGE OF A COLD FRONT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS THE MID SOUTH AND WILL BE POSSIBLE AT TIMES THROUGH THE REMAINDER OF THIS WEEK. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE VIA PHONE OR SOCIAL MEDIA. JLH
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 8 SW WATER VALLEY 34.08N 89.73W
03/31/2015 E1.00 INCH YALOBUSHA MS TRAINED SPOTTER
QUARTER SIZE HAIL IN WATER VALLEY.
0328 PM HAIL LAMBROOK 34.33N 90.97W
03/31/2015 E1.75 INCH PHILLIPS AR PUBLIC
GOLF BALL SIZE HAIL IN LAMBROOK, AR.
0350 PM HAIL 6 W BRUCE 33.99N 89.45W
03/31/2015 E1.00 INCH CALHOUN MS TRAINED SPOTTER
QUARTER SIZE HAIL IN BRUCE.
0400 PM HAIL 6 WSW CLARKSDALE 34.17N 90.67W
03/31/2015 E2.75 INCH COAHOMA MS PUBLIC
BASEBALL SIZE HAIL NEAR CLARKSDALE.
0431 PM HAIL WATER VALLEY 34.16N 89.63W
03/31/2015 E1.75 INCH YALOBUSHA MS BROADCAST MEDIA
GOLF BALL SIZE HAIL NEAR WATER VALLEY.
0530 PM HAIL NEW ALBANY 34.49N 89.02W
03/31/2015 E1.00 INCH UNION MS PUBLIC
DIME TO QUARTER SIZE HAIL IN NEW ALBANY.
&&
AJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL RECTOR 36.26N 90.29W
03/31/2015 E1.00 INCH CLAY AR PUBLIC
DIME TO QUARTER SIZE HAIL NEAR RECTOR.
&&
AJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 12 NE NEW ALBANY 34.61N 88.87W
03/31/2015 E2.00 INCH TIPPAH MS PUBLIC
HEN EGG SIZE HAIL NORTHEAST OF NEW ALBANY
&&
AJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL BALDWYN 34.50N 88.63W
03/31/2015 E1.75 INCH LEE MS PUBLIC
GOLF BALL SIZE HAIL NEAR DRY CREEK ROAD.
&&
AJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 4 SE SELMER 35.13N 88.54W
03/31/2015 E1.25 INCH MCNAIRY TN TRAINED SPOTTER
HALF DOLLAR SIZE HAIL IN SELMER
&&
AJCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
650 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 15 S SAVANNAH 35.01N 88.24W
03/31/2015 E0.75 INCH HARDIN TN TRAINED SPOTTER
PENNY SIZE HAIL FELL FOR ABOUT 5 MINUTES.
&&
AJCThe Memphis radar (KNQA), 100 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Straight line winds knocked down large tree limbs in Hollywood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568139, 568140.